Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Extremal characterizations of asplund spaces


Authors: Boris S. Mordukhovich and Yongheng Shao
Journal: Proc. Amer. Math. Soc. 124 (1996), 197-205
MSC (1991): Primary 46B20; Secondary 49J52
DOI: https://doi.org/10.1090/S0002-9939-96-03049-3
MathSciNet review: 1291788
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove new characterizations of Asplund spaces through certain extremal principles in nonsmooth analysis and optimization. The latter principles provide necessary conditions for extremal points of set systems in terms of Fréchet normals and $\varepsilon$-normals.


References [Enhancements On Off] (What's this?)

  • 1 E. Asplund, Fréchet differentiability of convex functions, Acta Math. 121 (1968), 31--47. MR 37:6754
  • 2 J. M. Borwein and D. Preiss, A smooth variational principle with applications to subdifferentiability and to differentiability of convex functions, Trans. Amer. Math. Soc. 303 (1987), 517--527. MR 88k:49013
  • 3 J. M. Borwein and H. M. Strojwas, Proximal analysis and boundaries of closed sets in Banach spaces, part II: Applications, Canad. J. Math. 39 (1987), 428--472. MR 88f:46034
  • 4 R. Deville, G. Godefroy, and V. Zizler, Smoothness and renorming in Banach spaces, Pitman Monographs Surveys Pure Appl. Math., vol. 64, Wiley, New York, 1993. MR 94d:46012
  • 5 I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324--358. MR 49:11344
  • 6 M. Fabian, Subdifferentials, local $\varepsilon$-supports and Asplund spaces, J. London Math. Soc. 34 (1986), 568--576. MR 88a:90216
  • 7 ------, Subdifferentiability and trustworthiness in the light of a new variational principle of Borweiss and Preiss, Acta Univ. Carolinae 30 (1989), 51--56. MR 91c:49024
  • 8 A. D. Ioffe, On subdifferentiability spaces, Ann. New York Acad. Sci. 410 (1983), 107--119. MR 86g:90124
  • 9 ------, Proximal analysis and approximate subdifferentials, J. London Math. Soc. 41 (1990), 175--192.
  • 10 A. Y. Kruger, Generalized differentials of nonsmooth functions and necessary conditions for an extremum, Siberian Math. J. 26 (1985), 370--379. MR 86j:49038
  • 11 A. Y. Kruger and B. S. Mordukhovich, Extremal points and Euler equations in nonsmooth optimization, Dokl. Akad. Nauk BSSR 24 (1980), 684--687. (Russian) MR 82b:90127
  • 12 B. S. Mordukhovich, Maximum principle in the problem of time optimal control with nonsmooth constraints, J. Appl. Math. Mech. 40 (1976), 960--969. MR 58:7284
  • 13 ------, Metric approximations and necessary optimality conditins for general classes of nonsmooth extremal problems, Soviet Math. Dokl. 22 (1980), 526--530.
  • 14 ------, Approximation methods in problems of optimization and control, Nauka, Moscow, 1988. (Russian)
  • 15 ------, Generalized differential calculus for nonsmooth and set-valued mappings, J. Math. Anal. Appl. 184 (1994), 250--288. CMP 94:11
  • 16 B. S. Mordukhovich and Y. Shao, Nonsmooth sequential analysis in Asplund spaces, Trans. Amer. Math. Soc. (to appear).
  • 17 R. R. Phelps, Convex functions, monotone operators and differentiability, 2nd ed., Lecture Notes in Math., vol. 1364, Springer-Verlag, Berlin, 1993. MR 94f:46055

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B20, 49J52

Retrieve articles in all journals with MSC (1991): 46B20, 49J52


Additional Information

Boris S. Mordukhovich
Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202
Email: boris@math.wayne.edu

Yongheng Shao
Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202

DOI: https://doi.org/10.1090/S0002-9939-96-03049-3
Received by editor(s): February 22, 1994
Received by editor(s) in revised form: August 1, 1994
Additional Notes: This research was partially supported by the National Science Foundation under grants DMS-9206989 and DMS-9404128
Communicated by: Dale Alspach
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society